Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

What causes sinus symptoms?

User rating for this question
Answered by

Practicing since : 2006
Answered : 1975 Questions
On Dec. 4 I was diagnosed with acid relux. For 6 weeks I took 40mg. of Protonix and 150mg Zantac 2x daily. At 8 weeks the doctor upped the protonix to 40 mg, 2x daily as my sinus symptons were still really bad. Now at 9 weeks my sinus pain is still severe. I have started an exercise plan, am careful with my diet, use nasal rinse as well as Dymista. I have had the severe sinus pain since XXXXXXX 2013 so obviously the diagnosis came 6 months after the acid backing in to my sinuses had been going on for quite some time. My docto tells me to stay the course and eventually the meds, diet and esercise will pay off. In the meantime my quality of life is poor as the pain is bad. After 8 months I really need help with this pain. I am hopeful that different, better meds, could be prescribed. Your thoughts please?
Posted Tue, 25 Feb 2014 in Digestion and Bowels
Answered by Dr. Klerida Shehu 50 minutes later
Brief Answer: Advised to run further diagnostic tests.. Detailed Answer: Hi, Thank you for sharing your concerns with XXXXXXX I have read your medical history and I have noticed that you are taking medications for acid reflux. I am happy to know that the therapy for reflux is working. With regards to your sinus symptoms, they have nothing to do with reflux problems or related medications. The very first thing to do is to determine why you are having sinus symptoms including: - oscillations in blood pressure - sinusitis (inflammation/infection of sinuses) - migraine - bad teeth I suggest to run further tests: - X-ray of sinuses - monitoring of Blood pressure and - further consultation with neurologist, ENT specialist and dentist to determine the right diagnosis. Depending on the test results, appropriate treatment with oral antibiotics and anti-inflammatory drugs would be prescribed. All the best! Dr.Klerida
Above answer was peer-reviewed by
Follow-up: What causes sinus symptoms? 1 hour later
Hi, Thank you very much for your response. The CT scan of my sinuses did not show any abnormalities. My blood pressure is controlled with meds and has been right on. The Dr. I am seeing has confirmed that acid in my sinuses is causing the headaches, dizzyness, eye problems, etc. My issue is that the protonix and zantac has only helped those symtons slightly so I am still in a lot of pain and my quality of life is not good. My Dr. wants to stay the course and says the protonix will solve the sinus pain eventually. I am looking for relief for the pain and he hasn't been able to offer me anything. Therefore, I am looking elsewhere for a solution. Thanks again.
Answered by Dr. Klerida Shehu 3 hours later
Brief Answer: Requested to have further data of yours... Detailed Answer: Hi back, Thank you for following up. I am glad to know that CT scan of your sinuses did not show any abnormalities and that you have succeeded to have a good control of your blood pressure. To run into final conclusions, I'd strongly suggest a further consultation with : - dentist (to rule out bad teeth problems) - neurologist (to rule out neuropathies) Meanwhile, I'd kindly ask some more information regarding your pain: - is it on daily basis or from time in time? - where is it located specifically? - the intensity of the pain? - is it associated to any other symptom? Looking forward to kindly have the requested data in! Thank you! Dr.Klerida
Above answer was peer-reviewed by
Follow-up: What causes sinus symptoms? 15 hours later
Good Morning, I see a dentist every 6 months and my teeth are in excellent shape. My sinus pressure is daily and is the worst in the evening. The pain is located behind my eyes and at the top of my nose and can go from dull to intense. The protonix has helped with the thick headedness and dizzyness but not the pain. The acid continues to make its way in to my sinuse in spite of the medication. I am looking for more aggressive or alternative treatment ideas. If nothing else, something to mask the pain. Thanks
Answered by Dr. Klerida Shehu 25 hours later
Brief Answer: Other drugs to be added to your treatment scheme Detailed Answer: Hi back, Thank you for following up. From what you are describing, the pain you are feeling is related to sinus damages due to acid. I suggest to add oral antibiotic and go on with nasal spray. Next, I'd suggest to also start taking: - antiacids - cisaprid or metoclopramid to relieve dizziness - painkillers (acetaminophen or combo therapy of acetaminophen/hydrocodone) for the pain. At last, the dose of protonix and Zantac you are taking is enough to control GERD; however, you should discuss about the other alternatives with your doctor (as mentioned earlier). Hope it answered to your query! Wish fast recovery! Dr.Klerida
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor